Although the clinical introduction of human immunodeficiency virus (HIV) protease inhibitors (PIs) has resulted in a dramatic decline in HIV-related morbidity and mortality, it is now recognized that PI therapy is associated with serious adverse metabolic effects, including peripheral lipoatrophy, increased visceral fat, hyperlipidemia, and insulin resistance. Despite increasing awareness of this metabolic syndrome, the etiology of these side effects remains obscure. This review critically examines current mechanistic hypotheses in the context of the available experimental data. To date, a single unifying explanation for this syndrome has not been confirmed. As data accumulate, it is becoming clear that PIs lack precision in their cellular targets and it is likely that many of the side effects of these drugs are due to inhibition of a number of unrelated molecules.
|Journal||American Journal of Physiology - Endocrinology and Metabolism|
|Issue number||4 43-4|
|State||Published - Apr 1 2001|
- Glucose transport
- Human immunodeficiency virus
- Metabolic complications